Tennessee, 2006

Damaging Winds in Tennessee, May 9, 2006

May 9, 2006 · NWS OHX · 5 events in 4 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 9, 9:45 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, May 9, 9:45 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1045 AM CDT TUE MAY 9 2006

.UPDATE...
STRATUS MOVED INTO MID TN EARLY THIS MORNING WITH SFC HIGH IN THE
CAROLINAS. MODELS SHOW PRES GRAD AND B/L MIXING INCREASE INTO THE
MID AFTERNOON HOURS ACR MID TN...SO STRATUS SHOULD SCOUR W OF PLAT
AND CU FORM. THERE WILL BE MORE AFTERNOON HEAT/INSTABILITY IN W
MID TN WITHOUT THE MORNING STRATUS.

MOST RECENT MODEL DATA SHOWS H8 FLOW DECREASES INTO N ARKANSAS MCS
THIS AFTERNOON. DESTABILIATION MAY OFFSET THIS IN W MID TN...AND
WILL UPDATE FORECAST TO INCREASE RW/TRW CHC IN THIS REGION. ALSO
ADDED MORE CLOUDS IN THE PLATEAU. NO OTHER CHANGES AT THIS POINT.

&&

.PREV DISCUSSION... (ISSUED 328 AM CDT TUE MAY 9 2006)

SHORT TERM...IT WAS MOSTLY CLEAR AND COOL ACROSS MIDDLE TENNESSEE
OVERNIGHT, WITH TEMPERATURES DROPPING TO AROUND 50 DEGREES AT MOST
LOCATIONS.

EXPECT AN UPPER LEVEL SHORTWAVE TO MOVE ACROSS THE AREA TODAY AND
PRODUCE THE POTENTIAL FOR SCATTERED, MAINLY AFTERNOON, THUNDERSTORMS.
THE BEST CHANCE SHOULD BE IN OUR NORTHWESTERN COUNTIES, AROUND
CLARKSVILLE AND DOVER, WHERE WE WILL KEEP A 50% POP RUNNING FOR
TODAY. WILL KEEP A 40% POP RUNNING ELSEWHERE.

RECENT RUNS OF THE GFS HAS BEEN INCREASINGLY PROGRESSIVE WITH
MOVEMENT OF NEXT COLD AND HAVE CONTINUED THIS TREND IN THE GRIDS
FOR WEDNESDAY THROUGH THURSDAY. BY LATE WEDNESDAY MORNING, THE FRONT
IS KNOCKING ON OUR BACKDOOR, WITH INSTABILITY AXIS PUSHING INTO OUR
WESTERN COUNTIES. BY LATE WEDNESDAY AFTERNOON, THE FRONT WILL LIKELY
HAVE ALREADY PUSHED PAST CLARKSVILLE, WITH THUNDERSTORMS RUMBLING
OVER MUCH OF OUR FORECAST AREA. BY 06Z, THURSDAY, THE FRONT IS
ALREADY EAST OF THE CUMBERLAND PLATEAU, WITH RAIN CHANCES DROPPING
INTO THE 10-20% RANGE BY LATE LATE THURSDAY NIGHT FOR THE WESTERN
TWO-THRIDS OF MIDDLE TENNESSEE. AS IS USUAL FOR THIS TIME OF YEAR,
BELIEVE SOME STORMS COULD BECOME SEVERE, WITH DAMAGING WINDS AND HAIL.

PWAS INCREASE TO OVER 1.5 AS THE COLD FRONT MOVES IN AND EXPECT SOME
TOAD-STRANGLING DOWNPOURS (ALSO TYPICAL FOR THIS TIME OF YEAR) TO
ACCOMPANY THE THUNDERSTORMS AS THEY SWING THROUGH. THE GOOD NEWS
IS THAT EVEN THOUGH THE HEAVY RAINS COME IN WITH A FURY, THEY
LEAVE IN A HURRY.

BY THURSDAY AFTERNOON, STRONG UPPER TROUGH AXIS EXTENDS FROM THE GREAT
LAKES ALL THE WAY SOUTH INTO THE NORTHERN GULF OF MEXICO, AND IS POISED
TO PROPEL ANOTHER COLD FRONT SOUTHEASTWARD TOWARD THE MID STATE.
BY THAT TIME, WET-BULB ZERO VALUES IN OUR AREA HAVE DECREASED TO
UNDER 7000 FT ASL. THUS, ANY THUNDERSTORMS THAT POP THURSDAY
AFTERNOON ARE LIKELY TO BE HAILERS.

LONG TERM...AN INTERESTING AND SOMEWHAT ODD SPRING WEATHER
PATTERN DEVELOPS IN THE EXTENDED PERIOD, AS UPPER LOW DIVES SOUTH
SOUTHEASTWARD FROM MINNESOTA TO CENTRAL KENTUCKY BY SUNDAY NIGHT.
EXPECT BANDS OF MOISTURE TO SWING IN WITH THIS LOW, ALONG WITH A
GOOD CHANCE FOR MORE SCATTERED THUNDERSTORMS (LIKELY INFESTED WITH
MORE HAILSTONES). VERY DIFFICULT TO TIME PRECIP AND CLOUDS THAT
WILL COME IN WITH THIS SYSTEM. HOWEVER, BELIEVE A GOOD PART OF THE
WEEKEND WILL BE MOSTLY CLOUDY WITH INTERMITTENT PERIODS OF
THUNDERSTORMS (MAINLY DURING THE AFTERNOON HOURS).

HIGH TEMPERATURES WILL BE UNSEASONABLY COOL, AS COLD CORE LOW SINKS
TOWARD OUR AREA, WITH AFTERNOON TEMPERATURES LIKELY GETTING NO
HIGHER THAN THE 60S IN MOST LOCATIONS SATURDAY THROUGH MONDAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, May 9, 4:30 AM CST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT TUE MAY 9 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-101030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING WEATHER SYSTEM WILL SPREAD SCATTERED STORMS ACROSS
MIDDLE TENNESSEE TODAY AND TONIGHT, WITH A SLIGHT RISK OF SEVERE
WEATHER BEING HIGHLIGHTED OVER SUCH AREAS AS CLARKSVILLE, DICKSON,
LAWRENCEBURG, WAYNESBORO, WAVERLY, DOVER, AND CAMDEN.

SOME OF THE STORMS THAT DO DEVELOP MAY STRENGTHEN INTO SEVERE CELLS,
WITH DAMAGING DOWNBURST WINDS AND LARGE HAIL BEING THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT IS EXPECTED TO APPROACH THE MID STATE ON WEDNESDAY, AND
PASS THROUGH WEDNESDAY EVENING. THUNDERSTORMS WILL INCREASE, AS ALL
OF MIDDLE TENNESSEE IS UNDER A SLIGHT RISK OF SEVERE STORMS ON
WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS AND EMERGENCY MANAGERS MAY NEED TO BE ACTIVATED
THIS AFTERNOON AND EVENING, AND ALSO ON WEDNESDAY AND WEDNESDAY
NIGHT.

ROSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
May 9, 12:52 PM CST
Where
Benton County, Camden
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.050, -88.100

Trees were down at Highway 69 and Mt. Carmel Rd.

Thunderstorm Wind, Humphreys

When
May 9, 1:12 PM CST
Where
Humphreys County, Waverly
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
36.083, -87.800

Waverly P.D. reported at least a dozen trees were blown down in Waverly. Newspaper article reported damage to cars, homes, and utility buildings. Stop lights were even blown down in the wind gusts. Several cars were damaged by fallen trees at Waverly Junior High School. Trees and an electric line were down at U.S. Highway 70 and Melrose East. Some trees fell on a house in the Cedar Hill section of Waverly. Also, a utility building was lifted off the ground and deposited across a street in Waverly.

Thunderstorm Wind, Houston

When
May 9, 1:35 PM CST
Where
Houston County, 5 mi S of Erin
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.250, -87.700

Trees were down on Highway 231.

Thunderstorm Wind, Houston

When
May 9, 1:40 PM CST
Where
Houston County, 5 mi ESE of Erin
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.283, -87.617

Trees were down on Highway 49 east of Erin.

Thunderstorm Wind, Giles

When
May 9, 4:09 PM CST
Where
Giles County, Minor Hill
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.050, -87.150

Trees were across Highway 11.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506338, 5506395, 5506396, 5506397, 5506398.